Thunderstorm Wind, Dunklin
- When
- January 12, 12:58 AM CST to 12:59 AM CST
- Where
- Dunklin County, 0.55 mi W of Spoonerville
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.580, -89.980
The Malden AWOS measured a 58 mph wind gust.
A low-pressure system and cold front moved into the area just after midnight on January 12th. Along and ahead of the cold front, showers and thunderstorms produced damaging wind, hail, and a tornado in Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A low-pressure system and cold front moved into the area just after midnight on January 12th. Along and ahead of the cold front, showers and thunderstorms produced damaging wind, hail, and a tornado in Mississippi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 11, 11:42 PM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1142 PM CST Wed Jan 11 2023 ...New AVIATION... .UPDATE... Issued at 949 PM CST Wed Jan 11 2023 Primary forecast concern remains overnight severe storm chances. 00Z LZK sounding showed steep midlevel lapse rate of 7.9 C/km, in an elevated mixed layer (EML) based at 900mb. Upstream at OUN, midlevel lapse rate measured an impressive 8.5 C/km, southeast of the closed upper low over southwest KS. Midevening storms over eastern OK and western AR have produced hail up to golfball size. The southern plains upper low will move east/southeast to the western Ozarks by 12Z Thursday. The EML around the southeast periphery of the upper will also shift east, weakening low level convective inhibition. Given the strong kinematics, lapse rates initially near 7.25 C/km and MUCAPE near 1200 J/kg, large hail remains a concern from northeast AR, the MO bootheel and northwest TN. How far south storms develop toward the I-40 corridor remains the primary question. 00Z CAMs have trended toward lower storm chances toward Memphis, but if an isolated storm developed, it would likely be capable of producing large hail. PWB && .SYNOPSIS... Issued at 258 PM CST Wed Jan 11 2023 Low pressure is currently moving across the Central Plains, and the trailing cold front is moving across east Texas. This system will bring the Mid South a chance for storms overnight into Thursday morning. A few strong to severe storms will be possible overnight. The front should clear the area Thursday afternoon. && .DISCUSSION... (This evening through next Tuesday) Issued at 258 PM CST Wed Jan 11 2023 A storm system will move through the region over the next 24 hours. Expect increasing clouds this evening and storms will start to develop after midnight. SPC still maintains a Marginal Risk of severe weather overnight over the northern portion of the forecast area. The interesting thing is that we will have some instability but things should remain capped for awhile over the region. We will have to see if the prefrontal energy will be enough to initiate storms ahead of the main front. Most hi-res guidance does not show many storms over our area until sunrise when storms look to blossom over northeast Mississippi after 12Z. The cold front will exit the region by Thursday afternoon with rain moving out by Thursday evening. Highs on Thursday will be in the upper 50s to upper 60s in the morning before colder air behind the front starts to drop temperatures in the afternoon. High pressure starts to move into the region Thursday night bringing a period of dry and cold weather to the Mid-South. Below normal temperatures are expected for Thursday night through Saturday night. Temperatures will be in the 40s this weekend. The active pattern continues into next week. The cold air will be short lived and we will be back in the 60s early next week with a few chances of showers and storms Monday night into Tuesday and again on Thursday. && .AVIATION... (06Z TAFS) Issued at 1134 PM CST Wed Jan 11 2023 Showers and thunderstorms will move into eastern Arkansas in the next hour along with a frontal boundary. Gusty winds and LLWS will continue to increase as the front pushes eastward. The first batch of showers will move into eastern Arkansas and then move into northwest Tennessee through tonight. Short range models show MKL having showers for a brief period of showers but confidence is low due to coverage, so have decided to take out -shra and add VCSH. The next round of showers will move through northern Mississippi as a line and hit TUP by early tomorrow morning. The only site that doesn't seem to be affected at this time is MEM, but CIGs will be MVFR through the period with gusty winds. Gusty winds should subside at MEM by tomorrow night. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...MJH AVIATION...SWB
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 744 PM CST Wed Jan 11 2023 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-130345- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 744 PM CST Wed Jan 11 2023 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight There is a Slight Risk for severe thunderstorms overnight north of a line from Jonesboro Arkansas to Dyersburg and Martin Tennessee. There is a Marginal Risk for severe thunderstorms overnight to the south of the Slight Risk area and north of the Interstate 40 corridor. Large hail and damaging winds will be the primary severe weather risks overnight. There is a secondary risk for brief tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a Marginal Risk for severe thunderstorms through midday Thursday over northeast Mississippi and portions of northwest Tennessee near the Tennessee River. Large hail and damaging winds will be the primary severe weather threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight tonight and Thursday morning. PWB
Special Weather Statement
National Weather Service Memphis TN
1209 AM CST Thu Jan 12 2023
ARZ009-018-026-120645-
Greene AR-Craighead AR-Clay AR-
1209 AM CST Thu Jan 12 2023
...Strong thunderstorms will impact portions of Greene, northwestern
Craighead and western Clay Counties through 1245 AM CST...
At 1208 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Ravenden Springs to near Fontaine.
Movement was northeast at 65 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paragould, Corning, Bono, Marmaduke, Crowleys Ridge State Park, Lake
Frierson State Park, Oak Grove Heights, Lafe, Reyno, Cash, Knobel,
O'Kean, Success, Peach Orchard, Delaplaine, Egypt, Datto, Evening
Star, Beech Grove and Walcott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3650 9053 3610 9030 3609 9032 3603 9035
3579 9095 3588 9101 3588 9087 3604 9084
3608 9082 3611 9077 3615 9075 3615 9081
3629 9081 3630 9079 3628 9078 3628 9075
3641 9075 3643 9078 3649 9077 3650 9078
TIME...MOT...LOC 0608Z 243DEG 55KT 3632 9113 3595 9082
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Memphis TN
1229 AM CST Thu Jan 12 2023
ARZ009-018-MOZ113-120700-
Greene AR-Clay AR-Dunklin MO-
1229 AM CST Thu Jan 12 2023
...Strong thunderstorms will impact portions of central Greene, Clay
and Dunklin Counties through 100 AM CST...
At 1229 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Datto to near Paragould. Movement was
northeast at 70 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paragould, Kennett, Piggott, Corning, Campbell, Rector, Senath,
Marmaduke, Chalk Bluff Natural Area, Oak Grove Heights, Holcomb,
Lafe, Knobel, St. Francis, Pollard, Greenway, McDougal, Success,
Peach Orchard and Datto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3643 9001 3621 8996 3601 9048 3638 9075
3641 9075 3641 9077 3642 9076 3643 9078
3643 9077 3644 9078 3649 9077 3650 9078
3650 9022 3654 9021 3655 9019 3659 9018
TIME...MOT...LOC 0629Z 245DEG 59KT 3637 9069 3607 9046
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial Weather Statement
National Weather Service Memphis TN
1252 AM CST Thu Jan 12 2023
ARZ009-MOZ113-120715-
Clay AR-Dunklin MO-
1252 AM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of northeastern Clay
and northeastern Dunklin Counties through 115 AM CST...
At 1252 AM CST, Doppler radar was tracking a strong thunderstorm over
Saint Francis, or near Campbell, moving northeast at 65 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Malden, Piggott, Campbell, Chalk Bluff Natural Area, Clarkton,
Holcomb, St. Francis, Saint Francis, Glennonville, Nimmons, Bell
City, Carryville, Rhyne, Valley Ridge, Providence, Morris State Park,
Wilhelmina, Brian, Chalk Bluff Battlefield Park and Baird.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3663 8996 3645 8996 3639 8997 3639 8996
3637 8996 3628 9013 3650 9027 3650 9022
3652 9022 3654 9021 3655 9019 3657 9018
3659 9019 3661 9016 3661 9017 3662 9015
3663 9015
TIME...MOT...LOC 0652Z 235DEG 56KT 3643 9012
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe Paducah radar (KPAH), 120 km away, was scanning. The volume nearest the first event began at 07:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
The Malden AWOS measured a 58 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078328.